Gadolinium-containing Contrast Agents for Magnetic Resonance Imaging

June 7, 2006

Audience: Radiologists, Nephrologists, Dermatologists and other healthcare professionals

[UPDATED 12/22/2006] FDA notified healthcare professionals that the Agency received a total of 69 case reports of patients with moderate to end-stage renal disease who underwent magnetic resonance imaging or magnetic resonance angiography and developed Nephrogenic Systemic Fibrosis/Nephrogenic Fibrosing Dermopathy (NSF/NFD). These reports provide more evidence for a causal relationship between gadolinium-based contrast agents and the development of NSF/NFD.

[Posted 06/08/2006] FDA notified healthcare professionals and consumers that it is evaluating important safety information about gadolinium-containing contrast agents and a disease known as Nephrogenic Systemic Fibrosis or Nephrogenic Fibrosing Dermopathy (NSF/NFD) that occurs in patients with kidney failure. New reports have identified a possible link between NSF/NFD and exposure to gadolinium containing contrast agents used at high doses for a procedure called Magnetic Resonance Angiography (MRA). The FDA has learned of 25 cases of NSF/NFD in patients with kidney failure who received Omniscan, a gadolinium-containing contrast agent, and took the MRA test.

The FDA is gathering additional information about NSF/NFD and is actively investigating whether exposure to a gadolinium-contrast agent for MRA is associated with the development of NSF/NFD and whether other patients who received gadolinium-containing contrast agents developed NSF/NFD. FDA has not yet determined whether exposure by patients with kidney failure to these products during an MRA test causes NSF/NFD. The FDA urges health care providers and patients to report adverse event information to the FDA online at http://www.fda.gov/medwatch/report.htm, by phone (1-800-FDA-1088) or by fax (1-800-FDA-0178).

[December 22, 2006  - Drug Information Page - FDA]
[June 08, 2006 - Public Health Advisory - FDA]
[June 06, 2006 - Dear Healthcare Professional Letter - GE Healthcare]

View comments

Hide
(web4)